Hail, Stafford
- When
- July 28, 1:45 PM CST
- Where
- Stafford County, 1.09 mi E of Seward
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.170, -98.780
A weak front and approaching upper level disturbance helped to increase thunderstorm coverage during the day. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak front and approaching upper level disturbance helped to increase thunderstorm coverage during the day. Some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 1:56 AM CST, 11 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 AM CDT TUE JUL 28 2009 .DISCUSSION... DAYS 1-2... OVER THE NEXT 24 HOURS TWO UPPER LVL WAVES ARE PROGGED TO MOVE OUT OF THE ROCKIES AND CROSS WESTERN KANSAS. THE FIRST EARLY THIS MORNING WITH THE SECOND ONE DURING THE AFTERNOON. THESE WILL KEEP AT LEAST A CHANCE FOR PCPN ACROSS MOST OF SW KS TODAY. WITH THIS IN MIND WILL NOT BE LOWERING POPS TODAY BUT MAY BUMP UP POPS SLIGHTLY IN A FEW LOCATIONS LATER THIS MORNING/EARLY THIS AFTERNOON DEPENDING ON RADAR TRENDS AND VERIFICATION WITH NAM AND WRF JUST BEFORE ISSUANCE TIME. WITH PLENTY OF CLOUDY COVER AND A CHANCE FOR RAIN THROUGH MUCH OF THE DAY WILL KEEP HIGHS BELOW THE CURRENT GUIDANCE. THE WILL BRIEFLY TAPER PCPN OFF FROM NORTH TO SOUTH EARLY TONIGHT AS OUR SECOND UPPER LVL TROF CROSSES WRN KS BUT BY LATE TONIGHT/EARLY WEDNESDAY 85H WAA STARTS TO DEVELOP ACROSS OUR SRN CWA. AS THIS WAA IMPROVES DURING THE EARLY MORNING HOURS ANOTHER SUBTLE UPPER WAVE IS PROGGED BY BOTH MODELS TO MOVE OUT OF CO INTO WRN KS. THIS SHOULD ENHANCE THE PCPN CHANCES FOR MUCH OF THE AREA. CURRENTLY LIKE THE IDEA FROM THE PREVIOUS FORECAST IN BEGINNING TO SPREAD POPS BACK INTO THE CWA DURING THE EARLY MORNING HOURS. BASED ON LOCATION OF A 7H BAROCLINIC ZONE AND WAA PROGGED BY THE NAM ON WEDNESDAY AFTERNOON WILL ADJUST THE POPS A LITTLE FURTHER NORTH AND EAST LATER IN THE DAY. BY 00Z THURS OUR NEXT COLD FRONT IS PROGGED TO LOCATED ACROSS NW KS AS THE NEXT STRONGER S/W TROF MOVES SOUTHEAST OUT OF WY TOWARDS THE CNTL PLAINS. ALTHOUGH SOME SCT STORMS ARE POSSIBLE EARLY IN THE DAY AHEAD OF THIS FRONT IT STILL APPEARS THE BETTER LIFT WILL BE WITH THE FROPA AND AHEAD OF THIS NEXT MORE SIGNIFICANT S/W TROF EARLY WEDNESDAY NIGHT. WITH SUBSIDENCE DEVELOPING IN THE WAKE OF THIS NEXT WAVE AND CURRENT TIMING OF THE FRONT FROM THE NAM AND GFS WILL TAPER THESE HIGH CHC POPS OFF FROM NW TO SE EARLY THURSDAY MORNING. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT THE EXTENDED DUE TO ONGOING PRECIP. THE GFS, CANADIAN, AND ECMWF SEEM TO BE IN PRETTY GOOD AGREEMENT ON AN UPPER TROUGH OVER THE NORTHERN PLAINS/MIDWEST ON THURSDAY. RAIN SHOULD BE EXITING THE AREA AT THE START OF THE PERIOD AS A FRONT PUSHES SOUTH. FAIRLY COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT WITH BOTH THE GFS AND ECMWF DROPPING 850MB TEMPS INTO THE MID TEENS. LOWERED HIGHS THURSDAY A COUPLE OF DEGREES, AND MAY HAVE TO GO EVEN LOWER IF IT SEEMS THERE ARE A LOT OF LINGERING CLOUDS. NORTHWEST TO WESTERLY FLOW ALOFT CONTINUES OVER THE PLAINS, WITH THE MODELS DIFFERING IN THE DETAILS. THE ECMWF CONTINUES TO HAVE LOWER HEIGHTS OVER THE CENTRAL PLAINS, WHILE THE GFS TRIES TO BUILD A FLAT RIDGE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IT IS PRETTY MUCH IMPOSSIBLE TO NAIL THE TIMING OF MINOR SHORTWAVES AND FRONTS AT THIS POINT. LOW POPS EACH NIGHT CONTINUE TO SEEM REASONABLE WITH THIS PATTERN. WILL CONTINUE TO KEEP TEMPS BELOW SEASONAL AVERAGES. && .AVIATION... CHALLENGE FOR TODAY WILL BE THE TIMING AND EFFECTS OF CONVECTION. CURRENT TAF SITES HAVE VFR WITH MOST OF THE ACTIVITY TO THE SOUTH, ALTHOUGH SOME ADDITIONAL STORMS HAVE BEGUN TO MOVE BETWEEN KHYS AND KGCK. WILL KEEP AN EYE ON RADAR TRENDS AND TRY AND TIME AS MUCH AS POSSIBLE, BUT WITH MORE SHOWERS AND STORMS POSSIBLE AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH, IT MAY BE VCTS/CB FOR MUCH OF THE NEXT 24 HOURS. CEILING AND VIS SHOULD REMAIN VFR EXCEPT WHEN HEAVY RAIN IS DIRECTLY OVERHEAD. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 62 83 57 / 50 20 40 50 GCK 79 61 83 56 / 30 20 40 40 EHA 82 61 87 57 / 50 20 40 40 LBL 80 62 86 59 / 50 20 40 50 HYS 76 61 81 56 / 40 10 40 50 P28 84 64 86 63 / 40 20 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/26/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE JUL 28 2009 KSZ030-031-043>046-061>066-074>081-084>090-291000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE JUL 28 2009 /322 AM MDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND EARLY TONIGHT. A FEW THUNDERSTORMS NEAR THE COLORADO BORDER WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY AND EARLY WEDNESDAY NIGHT. BY LATE WEDNESDAY AFTERNOON A SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191099, 191100, 191101, 191102, 191103.